Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Paducah, KY

May 30, 2004Caldwell County, Hopkins County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 30, 2004, 9:32 PM CDT for Caldwell County, Hopkins County, Muhlenberg County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 9:32 PM CDT (02:32 UTC)
Expired
May 31, 2004, 12:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Caldwell County, KY, Hopkins County, KY, Muhlenberg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 310234
FFWPAH
KYC033-107-177-310530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
932 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
  CALDWELL COUNTY IN WESTERN KENTUCKY

* UNTIL 1230 AM CDT

* AT 927 PM CDT...THUNDERSTORMS WITH TORRENTIAL RAIN EXTENDED FROM 
PRINCETON TO MADISONVILLE TO CENTRAL CITY. THESE STORMS WERE 
PRODUCING ONE HALF TO ONE INCH OF RAIN IN 45 MINUTES. THUNDERSTORMS 
WITH SIMILAR RAINFALL RATES WILL CONTINUE TO CROSS THIS AREA FROM 
WEST TO EAST THROUGH AT LEAST 1030 PM. THIS WILL RAISE RAINFALL TO 
AROUND TWO INCHES IN ABOUT TWO HOURS...WHICH WILL CAUSE FLASH 
FLOODING.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3734 8708 3712 8697 3715 8764 3699 8789
          3721 8804 3732 8791 3743 8749

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 5:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 30, 5:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 6:48 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
648 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT
LEAST 1 AM CDT MONDAY...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE
QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE
ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI.

A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD
ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.  DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE
POSSIBLE WITH THE LINE OF STORMS.  IN ADDITION HEAVY RAINFALL MAY
LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE.

DRS

In the hours before

Local storm report, May 30, 9:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             MAYFIELD                36.74N 88.65W
05/30/2004  0.50 INCH        GRAVES             KY   NWS EMPLOYEE

&&

RJP
Local storm report, May 30, 9:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      CLINTON                 36.67N 88.99W
05/30/2004                   HICKMAN            KY   EMERGENCY MNGR

            FLOODING OF CITY STREETS IN CLINTON.

&&

RJP
Local storm report, May 30, 9:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KARNAK                  37.29N 88.98W
05/30/2004                   PULASKI            IL   EMERGENCY MNGR

            NUMEROUS SMALL TO MEDIUM SIZE LIMBS DOWN. LIMBS DOWN ON A
            VEHICLE, CAMPER, AND HOUSE IN KARNAK. LARGE LIMB DOWN IN
            FRONT OF TOWN BAPTIST CHURCH.

&&

RJP
Local storm report, May 30, 9:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
916 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
05/30/2004                   HICKMAN            KY   EMERGENCY MNGR

            NUMEROUS TREES AND TREE LIMBS DOWN. POWER OUTAGES AND
            SOME FLASH FLOODING.

&&

RJP
Local storm report, May 30, 9:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 NE GRAND RIVERS       37.03N 88.21W
05/30/2004  0.75 INCH        LYON               KY   EMERGENCY MNGR

            REPORTED BETWEEN GRAND RIVERS AND KUTTAWA AND RELAYED BY
            MCCRACKEN DES.

&&

RJP
Special weather statement, May 30, 9:21 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-KYZ001>006-MOZ076-086-087-100-107>112-114-310300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-
CARLISLE KY-CARTER MO-EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-
GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-
PERRY IL-PERRY MO-POPE IL-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-
STODDARD MO-UNION IL-WABASH IL-WAYNE IL-WAYNE MO-WHITE IL-
WILLIAMSON IL-
921 PM CDT SUN MAY 30 2004

...TORNADO WATCH NUMBER 342 HAS BEEN CANCELED...

AT 920 PM...WEATHER SERVICE RADAR INDICATED THAT THE THREAT FOR
SEVERE WEATHER HAD PUSHED EAST OF THE WATCH AREA.  THEREFORE...
TORNADO WATCH NUMBER 342...PREVIOUSLY IN EFFECT FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN
KENTUCKY...HAS BEEN CANCELED.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:16 PM CDTSevere Thunderstorm WarningPAHBallard59 min
May 30, 7:32 PM CDTSevere Thunderstorm WarningPAHMcCracken58 min
May 30, 7:36 PM CDTSevere Thunderstorm WarningPAHCarlisle54 min
May 30, 7:46 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston59 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningPAHGraves51 min
May 30, 7:55 PM CDTSevere Thunderstorm WarningPAHMarshall50 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman62 min
May 30, 8:07 PM CDTSevere Thunderstorm WarningPAHUnion53 min
May 30, 8:10 PM CDTSevere Thunderstorm WarningPAHCaldwell, Hopkins, Lyon, Webster65 min
May 30, 8:16 PM CDTSevere Thunderstorm WarningPAHHenderson59 min
May 30, 8:23 PM CDTTornado WarningPAHWebster52 min
May 30, 8:36 PM CDTSevere Thunderstorm WarningPAHMcLean39 min
May 30, 8:41 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall49 min
May 30, 8:42 PM CDTSevere Thunderstorm WarningPAHDaviess63 min
May 30, 8:52 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg53 min
May 30, 9:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon32 min
May 30, 9:39 PM CDTSevere Thunderstorm WarningPAHMuhlenberg36 min
May 30, 9:43 PM CDTSevere Thunderstorm WarningPAHChristian, Todd47 min
May 30, 9:54 PM CDTSevere Thunderstorm WarningPAHChristian, Todd36 min
May 30, 10:25 PM CDTFlash Flood WarningPAHHenderson, Union3 hr
May 30, 10:38 PM CDTFlash Flood WarningPAHCrittenden, Graves, Livingston, Lyon, McCracken, Marshall and 1 more112 min
May 30, 10:58 PM CDTFlash Flood WarningPAHDaviess, McLean3 hr
May 31, 12:10 AM CDTFlash Flood WarningPAHMuhlenberg95 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.